Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 177, NWS Aberdeen, SD

August 9, 2003Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2003, 11:29 AM CDT for Campbell County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 11:29 AM CDT (16:29 UTC)
Expired
Aug 9, 2003, 12:30 PM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 091629
SVRABR
SDC021-091730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 AM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1230 PM CDT

* AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF POLLOCK...OR ABOUT 18 MILES
  EAST OF MCLAUGHLIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLLOCK AROUND 1145 AM CDT
  HERREID AROUND 1210 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4594 10051 4575 10034 4571 9990 4595 9991

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:25 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 9, 10:25 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT SAT AUG 9 2003

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
RUC AND 12Z ETA HAVE DONE DECENT JOB INITIALIZING SHORT WAVE
ENTERING CENTRAL NORTH DAKOTA WHEREAS PREVIOUS FEW RUNS OF ETA/GFS
NOT RESOLVING THIS FEATURE WELL...KEEPING VORT MAX TOO FAR WEST.
30-35 KNOT 500 HPA SPEED MAX FORECASTED TO CUT THROUGH BASE OF THIS
WAVE THIS AFTERNOON ACROSS NORTHERN TIER OF CWA.  DECENT LOW LEVEL
MOISTURE CONVERGENCE ASSOCIATED WITH LOW LEVEL CYCLONIC FLOW ALSO
EXPECTED ACROSS THIS SAME GENERAL AREA WITH CONTINUED LOW/MID LEVEL
WARM ADVECTION.  BASED ON THESE FACTORS DID EXTEND LOW END POPS EAST
ACROSS CWA THIS AFTERNOON.  DID NOT DO ANY TWEAKING TO TEMPS THIS
AFTERNOON WITH TEMPS ON TRACK FOR THE MOST PART.  UPDATED ZONES HAVE
BEEN SENT.

.ABR...NONE.

MARSILI
Hazardous weather outlook, Aug 9, 5:51 AM CDT, 5 hours 38 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH
CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL
AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING.
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:38 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth52 min
Aug 9, 3:13 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningABREdmunds31 min
Aug 9, 4:14 PM CDTSevere Thunderstorm WarningABRFaulk, Spink31 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningABRFaulk32 min
Aug 9, 4:48 PM CDTSevere Thunderstorm WarningABRClark42 min
Aug 9, 4:54 PM CDTSevere Thunderstorm WarningABRSpink66 min
Aug 9, 4:57 PM CDTSevere Thunderstorm WarningABRHand48 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningABRClark44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.